Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Milwaukee, WI
NWS Milwaukee, WI issued this special weather statement at Jul 10, 2017, 2:18 AM CDT for Kenosha County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2017, 2:18 AM CDT (07:18 UTC)
- Expired
- Jul 10, 2017, 2:45 AM CDT
- In force
- 27 min
- Issued by
- NWS Milwaukee, WI
County Kenosha County, WI
The radar
The Milwaukee radar (KMKX), 59 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.4
The text
As transmitted.
807
WWUS83 KMKX 100718
SPSMKX
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
218 AM CDT MON JUL 10 2017
WIZ071-072-100745-
Racine-Kenosha-
218 AM CDT MON JUL 10 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RACINE AND KENOSHA
COUNTIES...
At 217 AM CDT, a strong thunderstorm was located near Union Grove,
moving east at 15 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Kenosha, Pleasant Prairie, Union Grove, Paddock Lake, Camp Lake,
Silver Lake, Eagle Lake, Browns Lake, Salem, Bristol and Kansasville.
LAT...LON 4269 8821 4274 8802 4264 8789 4253 8781
4249 8780 4250 8818
TIME...MOT...LOC 0717Z 266DEG 13KT 4263 8806
$$
MARQUARDTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Jul 10, 12:18 AM CDT, 2 hours earlier.
Area forecast discussion, Jul 10, 12:18 AM CDT, 2 hours before
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 1218 AM CDT Mon Jul 10 2017 .UPDATE... && .AVIATION(06Z TAFS)... A complex of thunderstorms is forecast to slide southeast through south central and then southeast Wisconsin through around 12Z to 15Z Monday. Severe storms with damaging winds, heavy rainfall and large hail is possible across the area during this time. The best chances will be west of a Wisconsin Dells, to Madison, to Janesville line. Ceilings and visibilities down to or below alternate minimums are possible in any storms. Light south winds into Monday morning will become north to northeast by later Monday afternoon. Chances for showers and storms will linger into the rest of Monday, though confidence in timing and intensity are still rather low. It will depend on what happens overnight into early Monday morning. Wood && .PREV DISCUSSION... (Issued 901 PM CDT Sun Jul 9 2017) UPDATE... Severe convection has developed in central Minnesota. There is some uncertainty if the severe convection will take more of a south southeast turn and move along the differential heating/moisture gradient, mainly into northeast Iowa, later this evening into the overnight hours. There is an area of greater mean layer CIN and lower dewpoints to the east of that gradient, which extends into southwest Wisconsin. This casts some doubt as to if the convection will remain severe when some of it moves into the western portions of the area, mainly after midnight. The latest HRRR run seems to bring convection southeast through the area during the overnight hours, but it does not appear to be very strong. We will still have forcing for upward vertical motion from the veering low level jet nose, and a passing 500 mb vorticity maximum with some upper divergence. It seems to be a matter of will there be enough elevated CAPE and low enough CIN to sustain severe convection. For now, will continue to bring high PoPs southeast through the area later tonight. Severe chances may be more in question. Will continue to monitor things into the overnight hours. Wood MARINE... It looks like an area of showers and thunderstorms will move southeast through the area later tonight, exiting during the morning on Monday. Strong storms are possible, though there is some question as to how strong they will be once they make it into the nearshore waters of Lake Michigan. Still, gusty winds, hail and cloud to surface lightning are possible later tonight. Wood PREV DISCUSSION... (Issued 650 PM CDT Sun Jul 9 2017) UPDATE... AVIATION(00Z TAFS)... Middle to high clouds will continue to push southeast across the area this evening. Winds will become light and southerly this evening as well. A complex of thunderstorms is forecast to slide southeast into south central and then southeast Wisconsin between 05Z and 12Z Monday. Severe storms with damaging winds, heavy rainfall and some large hail is possible across the area during this time. The best chances will be west of a Wisconsin Dells, to Madison, to Janesville line between 05Z and 09Z Monday. Ceilings and visibilities down to or below alternate minimums are possible in any storms. Light south winds later tonight into Monday morning will become north to northeast by later Monday afternoon. Chances for showers and storms will linger into the rest of Monday, though confidence in timing and intensity are still rather low. It will depend on what happens overnight into early Monday morning. Wood PREV DISCUSSION... (Issued 205 PM CDT Sun Jul 9 2017) DISCUSSION... Tonight...Forecast Confidence is Medium. Low pressure across central ND/SD continues to be the focus of the forecast period. There is strong WAA along and south of the attendant warm front, which reaches ESE across central MN. Aloft, we will remain firmly entrenched in NW flow with and embedded shortwave moving south into northern ND/MN. As that wave continues to push south, the surface low will follow suit, eventually moving over southern WI, bringing a good shot at thunderstorms to SE WI overnight. While the guidance is in good consensus regarding the general synoptic pattern over this period, considerable differences exist with respect to the details. The primary difference is born from the fact that the GFS/ECMWF break out warm sector convection across MN this afternoon and grow it upscale into an MCS. Meanwhile, the NAM/GEM either keep convection limited to the warm front farther north, or fire warm sector convection but then do not grow it upscale. With that backdrop, the GFS/ECMWF solution drives the MCS roughly along the Mississippi overnight, limiting overnight convection along the warm front which will be draped across central WI. Meanwhile, the NAM/GEM solution break out widespread overnight convection along the warm front in the absence of the MCS farther south and west. Therefore the question becomes: will we see thunderstorms initiate away from the warm front in southern MN? The cap will remain quite strong through most of the afternoon, but will weaken toward the evening. The previously mentioned short wave coupled with mid to low level WAA and some weak surface convergence should be enough to kick off some warm sector storms. This scenario is well supported by most of the meso models. Therefore, I am favoring the GFS/ECMWF solution, with an MCS barreling along the Mississippi River valley and its eastern flank reaching into our CWA. Thanks to moderate to strong flow aloft, 0-6km bulk shear values remain in the neighborhood of 40kts through the night, and all synoptic models are showing MUCAPE remaining as high as 1000 j/kg through much of the night in SW WI. Given the strong wind profile and potential for a significant bowing line of convection, strong winds will be the primary threat with overnight storms. However, given the good shear and sufficient instability, large hail is also possible. Furthermore, 0-3km shear will be in the 30-35 kt range, and depending on how the bow becomes aligned with respect to the 0- 3km shear vectors, while not likely, a few spin up QLCS tornadoes cannot be ruled out. Finally, precipitable water values will continue to increase ahead of the approaching convective system, reaching to around the 90th percentile per the SPC sounding climatology. Fortunately the MCS lends itself to fast moving storms. Therefore while heavy showers are expected, the flood threat should be fairly low. Tomorrow...forecast confidence is low Uncertainty is quite high for Monday given the lingering question regarding tonight. At this point, it seems likely that southern WI will be situated between a warm front to our north and a outflow boundary from the MCS to our south. Most guidance keeps the low levels moist as the low moves through southern WI tomorrow afternoon and at least some elevated instability will be in place. Furthermore, the upper level flow remains fairly strong, so 0-6 bulk shear will remain near 40kts. Given these ingredients, there is at least a chance at additional thunderstorms, some of which may become strong. However, this is all extremely dependent on how tonight plays out. Monday night and Tuesday - Confidence...Medium Weak ridging takes hold for Monday night into Tuesday morning. A low level thermal trough settles in during this period so cloud cover may be stubborn in some areas. Later Tuesday some WAA reloads with the models showing some QPF. Bufkit soundings show mid level moistening with some elevated CAPE but overall not much instability-wise with this initial return flow. there will be some 500 millibar shortwave activity riding through in the fairly swift nearly zonal flow. So have some POPS in place for some initial WAA induced TSRA especially in the southwest CWA during the afternoon hours. Tuesday night and Wednesday - Confidence...Medium Models are in fairly good agreement with the idea of a low pressure system moving through WI this period. It appears some WAA related storms may strengthen as the LLJ ramps up Tuesday night into Wednesday morning. As the trailing cold front pushes in for Wednesday there may be additional storms along that boundary. However this may hings on how the airmass recovers from the earlier WAA/LLJ related convection. Will have to watch this period for some heftier storms. SPC has a hint of this in their day 4 outlook. Thursday - Confidence...Low to Medium Mid level energy is proggd to pivot from the Lake Superior region into the eastern Lakes. The 00z ECMWF showed more amplification of this feature into eastern WI while the latest GFS tends to keep the influence more to our northeast. Some uncertainty here with respect to potential for some SHRA development, so will let the dry look of the Superblend POPS ride for now. Friday through Sunday - Confidence...Medium High pressure looks to dominate for much of this period especially per the ECMWF. However the GFS and GEM suggest a frontal passage on Saturday with potential for some SHRA/TSRA. Superblend handles this with some chance POPS and will follow this for now. AVIATION(18Z TAFS)...Forecast guidance is split on thunderstorm activity overnight tonight. The most likely scenario appears to be a situation in which a strong area of thunderstorms quickly moves down the Mississippi River valley, with its eastern flank extending into southern WI. This would bring thunderstorms to the TAF sites, some of which may be potentially severe storms, especially closer to the Mississippi River. However, there is smaller chance that the thunderstorm activity would be more focused over southern Wisconsin. If that were to be the case, we would likely see more rain over a more extended period, but the storms may be less severe. In either case, thundestorms seem like a good bet in the early morning hours. The forecast for tomorrow remains quite uncertain due to the lingering questions regarding tonight. Details will become more clear as tonight's events play out, but it does appear as though we'll see more thunderstorms tomorrow. MARINE...Winds will continue to swing around to the south this afternoon and evening ahead of an approaching storm system. These storms will move into the area overnight, some of which may be severe. Storm chances will linger into tomorrow before finally tapering off tomorrow night. Other than any gusts from thunderstorms, winds should remain largely below 15kts until Wednesday when a low pressure system moves through the area and winds approach small craft advisory criteria. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Update...Wood Tonight/Tuesday and Aviation/Marine...BSH Tuesday Night through Monday...Collar
Hazardous weather outlook, Jul 9, 9:41 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 941 PM CDT Sun Jul 9 2017 WIZ046-047-051-052-056>060-062>072-110245- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 941 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Tonight An area of thunderstorms is expected to push southeastward across southern Wisconsin during the overnight hours. Severe storms with damaging winds are possible, with the best chances west of a Wisconsin Dells to Darlington line. .DAYS TWO THROUGH SEVEN...Monday through Sunday There are chances for thunderstorms Monday into Monday evening. More thunderstorm chances are forecast for Tuesday night into Wednesday. A few storms could be severe during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight tonight. LMZ643>646-110245- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 941 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight An area of thunderstorms is expected to push southeastward across the nearshore waters of Lake Michigan during the overnight hours. Strong storms with gusty winds are possible. .DAYS TWO THROUGH SEVEN...Monday through Sunday There are chances for thunderstorms Monday into Monday evening. More thunderstorm chances are forecast for Tuesday night into Wednesday. A few storms could be severe during this time. Wood www.weather.gov/mkx
In the hours before
Local storm report, Jul 10, 1:34 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
134 AM CDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM FLOOD 3 SSW MIDDLETON 43.06N 89.54W
07/10/2017 DANE WI 911 CALL CENTER
REPORT OF 2 VEHICLES STRANDED ON WEST SIDE
OF MADISON.
&&
MRCSpecial weather statement, Jul 10, 1:58 AM CDT, 20 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 158 AM CDT MON JUL 10 2017 WIZ064-065-069-070-072-100730- Walworth-Rock-Waukesha-Jefferson-Kenosha- 158 AM CDT MON JUL 10 2017 ...A STRONG THUNDERSTORM WILL AFFECT WALWORTH...SOUTHWESTERN WAUKESHA AND SOUTHEASTERN JEFFERSON COUNTIES... At 157 AM CDT, a strong thunderstorm was located over Palmyra, or near Whitewater, moving northeast at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Whitewater, Fort Atkinson, Elkhorn, Delavan, Jefferson, Lake Geneva, Williams Bay, Genoa City, Walworth, Richmond, Palmyra, Fontana-On-Geneva Lake, Como, Pell Lake, Springfield, Rome, La Grange, Eagle, Hebron and Sullivan. LAT...LON 4302 8887 4308 8857 4249 8830 4250 8861 TIME...MOT...LOC 0657Z 241DEG 23KT 4287 8862 MARQUARDT
Local storm report, Jul 10, 2:07 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
207 AM CDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM HAIL PALMYRA 42.88N 88.59W
07/10/2017 M0.75 INCH JEFFERSON WI PUBLIC
MPING REPORT.
&&
MRCLocal storm report, Jul 10, 2:12 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
212 AM CDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM HEAVY RAIN 3 ENE VERONA 43.01N 89.48W
07/10/2017 M4.05 INCH DANE WI AMATEUR RADIO
TWO HOUR STORM TOTAL. 12:03 AM TO 2:02 AM.
&&
MRCLocal storm report, Jul 10, 2:15 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
215 AM CDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM HAIL PALMYRA 42.88N 88.59W
07/10/2017 M1.00 INCH JEFFERSON WI PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
MRCSpecial weather statement, Jul 10, 2:18 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
218 AM CDT MON JUL 10 2017
WIZ071-072-100745-
Racine-Kenosha-
218 AM CDT MON JUL 10 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RACINE AND KENOSHA
COUNTIES...
At 217 AM CDT, a strong thunderstorm was located near Union Grove,
moving east at 15 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Kenosha, Pleasant Prairie, Union Grove, Paddock Lake, Camp Lake,
Silver Lake, Eagle Lake, Browns Lake, Salem, Bristol and Kansasville.
LAT...LON 4269 8821 4274 8802 4264 8789 4253 8781
4249 8780 4250 8818
TIME...MOT...LOC 0717Z 266DEG 13KT 4263 8806
MARQUARDTThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:51 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Iowa, Sauk | 39 min |
| Jul 10, 12:29 AM CDT | Severe Thunderstorm Warning | MKX | Dane, Iowa, Sauk | 31 min |
| Jul 10, 12:44 AM CDT | Areal Flood Advisory | MKX | Columbia, Dane, Sauk | 3 hr |
| Jul 10, 1:18 AM CDT | Special Weather Statement | MKX | Dane, Rock | 27 min |
| Jul 10, 1:24 AM CDT | Flash Flood Warning | MKX | Dane | 4 hr |
| Jul 10, 1:58 AM CDT | Special Weather Statement | MKX | Jefferson, Walworth | 32 min |
| Jul 10, 2:40 AM CDT | Areal Flood Advisory | MKX | Rock, Walworth | 3 hr |
| Jul 10, 2:54 AM CDT | Special Weather Statement | MKX | Walworth | 36 min |
| Jul 10, 3:28 AM CDT | Special Weather Statement | MKX | Kenosha, Racine | 32 min |
| Jul 10, 3:34 AM CDT | Areal Flood Advisory | MKX | Kenosha | 3 hr |
| Jul 10, 4:04 AM CDT | Special Weather Statement | MKX | Kenosha | 26 min |
| Jul 10, 4:09 AM CDT | Flash Flood Warning | MKX | Kenosha | 3 hr |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.